Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Cyclic torsion of elliptic curves


Author: Tetsuo Nakamura
Journal: Proc. Amer. Math. Soc. 127 (1999), 1589-1595
MSC (1991): Primary 11G05.
DOI: https://doi.org/10.1090/S0002-9939-99-04689-4
Published electronically: February 18, 1999
MathSciNet review: 1476380
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $E$ be an elliptic curve over a number field $k$ such that $\operatorname{End}_{k}E$
$= {\mathbf Z}$ and let $w(k)$ denote the number of roots of unity in $k$. Ross proposed a question: Is $E$ isogenous over $k$ to an elliptic curve $E'/k$ such that $E'(k)_{tors}$ is cyclic of order dividing $w(k)$? A counter-example of this question is given. We show that $E$ is isogenous to $E'/k$ such that $E'(k)_{tors}\,\subset{\mathbf Z}/w(k)^2{\mathbf Z}$. In case $E$ has complex multiplication and $\operatorname{End}_kE={\mathbf Z}$, we obtain certain criteria whether or not $E$ is isogenous to $E'/k$ such that $E'(k)_{tors}\,\subset{\mathbf Z}/2{\mathbf Z}$.


References [Enhancements On Off] (What's this?)

  • 1. N. Aoki, Torsion points on abelian varieties with complex multiplication, In Algebraic Cycles and Related Topics, Kitasakado 1994, F. Hazama, ed., World Scientific, Singapole, New Jersey, London, HongKong, 1995, 1-22. CMP 97:02
  • 2. R. Ross, Minimal torsion in isogeny classes of elliptic curves, Trans. AMS 344(1994), 203-215. MR 95b:11058
  • 3. J.-P. Serre, Abelian $l$-adic representations and elliptic curves, Benjamin, New York, 1968.
  • 4. G. Shimura, Introduction to the arithmetic theory of automorphic functions, Iwanami Shoten and Princeton Univ. Press, 1971. MR 95e:11048

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 11G05.

Retrieve articles in all journals with MSC (1991): 11G05.


Additional Information

Tetsuo Nakamura
Affiliation: Mathematical Institute, Tohoku University, Sendai 980-8578, Japan
Email: nakamura@math.tohoku.ac.jp

DOI: https://doi.org/10.1090/S0002-9939-99-04689-4
Keywords: Elliptic curve, torsion point, isogeny, complex multiplication
Received by editor(s): December 11, 1996
Received by editor(s) in revised form: September 8, 1997
Published electronically: February 18, 1999
Additional Notes: The author was supported by Grant-Aid for Scientific Research No. 09640003, Ministry of Education, Science and Culture, Japan.
Dedicated: Dedicated to Professor Tsuneo Kanno on his seventieth birthday
Communicated by: William W. Adams
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society